NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, September 20, 2017
Effects of anesthesia
I was numbed for 2 fillings back in mid October. The procedure was fine and I recovered fairly quickly. However, in the past few weeks I started experiencing extreme dryness of my tongue, the roof of my mouth and just inside my top/bottom lips. At times my tongue and lips are even a little numb or the inside of my lips is somewhat stuck to my gums. I thought it was the change in the weather until I started feeling sensitivity in one of the teeth that received a filling. Could my symptoms be residual side effects of the anesthesia?
Thank you for your question. I know nothing about your age, medical history, or current medications, so it is hard to answer your question. This is almost 100% not caused by your dental procedure or local anesthesia. It may be due to medications, a condition called glossodynia or burning mouth syndrome, or a medical condition. If these symptoms persist, they will require further consultation with a dental or medical (probably ENT or neurology) professional.
Steven I Ganzberg, SB, DMD, MS
Formerly, Clinical Professor of Dentistry
College of Dentistry
The Ohio State University